Tetracycline and Grey Teeth
Whether you grew up with grey teeth or know someone with a greyish tint to their teeth, you may wonder what caused this type of tooth discoloration. Chances are, anyone you’ve met with grey teeth was most likely born before the 1980s and may have been given a powerful antibiotic at an early age that has been proven to cause tooth discoloration.
What Is Tetracycline and How Does It Cause Grey Teeth?
Tetracycline is an antibiotic medication designed to fight bacterial infections in your body, such as urinary tract infections, acne and other infections. Prior to the 1980s, this widely used antibiotic was often given to pregnant women or children under the age of 8 whose teeth were not fully developed. The resulting discoloration can affect an entire tooth, or can form horizontal stain bands—almost like stripes—that can range from light to very dark.
Fortunately, science discovered the cause of grey teeth and now physicians try to stay away from prescribing tetracycline to pregnant women and children.
There's Hope for People with Grey Teeth Caused by Tetracycline
Adults who have grey teeth and are looking for a brighter, whiter smile may choose to consult a dental or health professional to discuss treatment options, which range from in-home whitening products to comprehensive dental work such as crowns or veneers.